My Sister Cycles Every Few Days
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  My Sister Cycles Every Few Days


Dr. Phelps:  My sister cycles every few days.  In her up cycle, she is awake but has little short term memory and trouble reading because she's forgotten words, she does not tolerate much, has no friends visiting or to talk with and is generally in a high anxiety mood.  The mood stabilizing drugs that she's been taking for 2 months have helped her to sleep better but she still cycles every few days into a sleep for several days.  For a long time she was treated for PTSD with anti-depressants which did not help.  We, her family, are at a loss as to what to do for her.

Please answer this plea because she has been cycling like this for almost 4 years.

Dear Judy -- 
Without seeing your sister, I'd best not make too specific suggestions.  However, in general it has seemed to me that avoiding antidepressants (including Risperidone, which has some properties like that) and stimulants (including excessive caffeine); and relying on mood stabilizers, though sometimes it takes 2 or three of them (including strong consideration of the new ideas about thyroid as a mood stabilizer); has helped most of my patients stop cycling.  Sometimes they come out of the cycling on the depressed side, in which case I look strongly at lamotrigine and thyroid hormone; but sometimes it seems that such folks are just going to take a few months to gradually have their mood approach the "middle" again.  The point there is to avoid giving some "antidepressant" to address the low mood once cycling seems to be decreasing or stopping, lest one start the whole thing up again.  

Remember, these are just my views.  There is no consensus at all about how to approach this.  I was encouraged to see the head of the Harvard Bipolar Research program say exactly the same thing, recently, though.  Good luck in trying to help your sister. 

Dr. Phelps
 


Published August, 2001

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?